Thunderstorm Wind, Lincoln
- When
- July 5, 2:25 PM MST to 2:29 PM MST
- Where
- Lincoln County, 5.06 mi WSW of Oscuro
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.450, -106.130
Peak wind gust up to 61 mph at Phillips Hill.
A thunderstorm that developed along the Sacramento Mountains moved west off the high terrain into the Tularosa Valley. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A thunderstorm that developed along the Sacramento Mountains moved west off the high terrain into the Tularosa Valley. A convective outflow cross the U.S. Highway 54 corridor and into the White Sands Missile Range. A mesonet site on the range reported a peak wind gust up to 61 mph as the boundary crossed the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 5, 2:21 PM MST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 321 PM MDT Wed Jul 5 2017 .SYNOPSIS... Strong high pressure aloft will remain centered in the vicinity of the Four Corners through Thursday. Strong daytime heating combined with residual moisture will support isolated showers and thunderstorms favoring the mountains and western half of the state. However, Thursday will likely be the least active day of the next seven. The upper high will shift farther west Friday before gradually weakening and drifting back toward the Four Corners this weekend into early next week. This will allow for gradual increase in storm coverage Friday through Tuesday. Daytime temperatures will remain well above average but trend closer to seasonal average this weekend and early next week. && .DISCUSSION... A strengthening and gradually expanding dome of higher pressure aloft will consolidate vicinity of the Four Corners remainder of the week. Primary centroid looks to meander around southeast UT or southwest CO through Thursday. Thereafter, models are similar with near 600 decameter 500mb height center over southern UT before the ridge slowly shifts back eastward and becomes more elongated west to east this weekend into early next week with 500mb heights decreasing every so slightly and trending closer to climo. Main concern remainder of this afternoon into the evening will be downburst potential along/west of the central mountain chain associated with isolated convection generally drifting toward the southwest. Broad plume of steep, nearly dry adiabatic lapse rates amidst a slightly more moist air mass will continue to support at least isolated virga bombs. Latest HRRR also likes isolated convection vicinity of Caprock in east-central NM within the next 1- 2 hours that could impact areas along the Pecos River Valley from Fort Sumner to Roswell. Otherwise, much less storm potential on the on the plains as compared to recent days. Thursday will likely be less if not far less active as compared to today, especially NC/NW areas, due to better developed subsidence inversion aloft and some mid-level drying. However, beginning Friday, a gradual day-to-day increase precipitable water indicated for the weekend into early next week. Combined with any subtle mid- level cooling, a general uptick in storm coverage looks reasonable for late week into the weekend as previous forecast. Steering flow considerations would favor central/western areas with predominately hot and dry weather in the east. KJ && .FIRE WEATHER... As expected, high pressure aloft has re-centered north of the Four Corners, but is broadly encompassing the Rockies. Shower and thunderstorm coverage has increased along the central mountain chain today with light easterly winds providing some weak upslope on the east faces. Despite seeing some dewpoint rises last night and this morning, drier air has mixed back over portions of the northern and central mountains this afternoon, causing storms to take on dry and gusty characteristics. The steering flow will push storm activity from a northeast to southwest trajectory. Storms will tend to be drier along and west of the Rio Grande. Temperatures have seen small drops in the eastern half of the state this afternoon with slightly lower Haines values there and small gains in humidity for most zones in the forecast area. Excellent RH recovery is expected for the northern and eastern tiers of the state, and gusty east canyon winds could redevelop. Into Thursday, slightly less storm coverage is expected as the dome of high pressure takes a temporary step to the south, back over the Four Corners. The high will strengthen, but isolated to scattered storms are still expected to develop. The footprints of true wetting rainfall will be small, and gusty outflows will accompany any showers or storms. Temperatures will climb just above average, and humidity will be lowest in the far western zones, dipping just beneath 15 percent. On Friday, Saturday, and Sunday the pattern will continue to be defined by high pressure, now shifting northwest of the Four Corners. Modest and diffuse mid to upper level subtropical moisture will yield storms over the northern mountains and secondarily over the western high terrain Friday. Storms will then increase over the central and western zones into the upcoming weekend. Temperatures will hover close to seasonal values through the weekend and humidity will make a slow trend upward day-by day. Prevailing winds will typically be from the east or south in many zones, with local storm outflows be the primary wind concerns. The dry nature of storms would also keep the threat of dry lightning going, especially in western zones. High pressure will then gradually shift more directly over the central Rockies next week, potentially allowing a better plume of moisture to invade with wetter storms. 52 && .AVIATION... 18Z TAF CYCLE Cumulus clouds are already bubbling up over the higher terrain of New Mexico, and are expected to blossom into high-based showers and thunderstorms. As isolated to scattered storms take shape, most will produce minimal rainfall due to the hot temperatures, modest surface dewpoints and meager mid level moisture owing to very dry sub-cloud layer humidity. This will elevate the gusty downburst potential with any shower or storm. The threat will be low for any significant downpours to reduce ceilings or visibility. Some showers and storms will slowly fill into lower elevation areas and valleys late this afternoon and through the early evening, but most activity should diminish by midnight. As has been the case the past several days, high density altitude will plague much of the northern and central New Mexico area this afternoon due to the hot temperatures. 52 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 63 99 63 97 / 5 5 10 10 Dulce........................... 49 92 48 90 / 10 20 20 30 Cuba............................ 57 89 58 86 / 20 20 30 40 Gallup.......................... 54 95 56 94 / 10 20 20 20 El Morro........................ 51 91 54 88 / 20 20 20 30 Grants.......................... 55 93 59 91 / 20 10 20 20 Quemado......................... 60 92 62 90 / 20 20 10 20 Glenwood........................ 63 98 64 97 / 20 30 30 30 Chama........................... 44 85 44 84 / 20 30 30 40 Los Alamos...................... 60 89 61 84 / 20 20 20 40 Pecos........................... 55 88 57 85 / 20 10 20 40 Cerro/Questa.................... 49 84 51 82 / 20 20 20 50 Red River....................... 43 79 44 79 / 20 30 30 50 Angel Fire...................... 41 81 43 79 / 20 20 20 50 Taos............................ 51 89 53 87 / 20 10 20 40 Mora............................ 53 85 55 82 / 20 10 20 40 Espanola........................ 61 95 63 91 / 20 10 20 20 Santa Fe........................ 60 88 61 85 / 20 10 20 30 Santa Fe Airport................ 59 93 60 90 / 20 10 10 20 Albuquerque Foothills........... 65 96 66 95 / 20 10 10 20 Albuquerque Heights............. 67 97 68 96 / 20 10 5 10 Albuquerque Valley.............. 62 98 64 97 / 20 10 5 10 Albuquerque West Mesa........... 64 98 66 97 / 20 10 10 10 Los Lunas....................... 61 99 63 98 / 20 5 5 10 Rio Rancho...................... 66 97 67 95 / 20 10 10 20 Socorro......................... 66 98 66 96 / 20 5 5 10 Sandia Park/Cedar Crest......... 55 90 56 88 / 20 10 10 20 Tijeras......................... 56 93 57 91 / 20 10 10 20 Moriarty/Estancia............... 55 91 56 90 / 20 10 5 20 Clines Corners.................. 55 88 57 87 / 20 5 5 20 Gran Quivira.................... 59 91 60 90 / 20 10 5 10 Carrizozo....................... 61 93 62 92 / 20 10 5 10 Ruidoso......................... 54 86 55 84 / 30 20 10 10 Capulin......................... 54 87 55 86 / 10 5 5 30 Raton........................... 52 91 54 90 / 10 10 10 30 Springer........................ 53 91 55 91 / 10 10 5 20 Las Vegas....................... 54 88 56 86 / 20 10 10 20 Clayton......................... 58 92 60 92 / 10 0 0 10 Roy............................. 56 90 58 90 / 10 5 5 10 Conchas......................... 63 96 66 96 / 20 0 0 5 Santa Rosa...................... 61 96 64 96 / 20 0 0 5 Tucumcari....................... 64 98 66 98 / 20 0 0 5 Clovis.......................... 63 94 64 94 / 20 0 0 0 Portales........................ 66 94 67 95 / 20 0 0 0 Fort Sumner..................... 64 96 66 96 / 20 0 0 0 Roswell......................... 68 99 68 99 / 20 5 0 0 Picacho......................... 62 92 62 92 / 20 10 0 5 Elk............................. 59 87 58 86 / 20 20 5 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 41
Hazardous Weather Outlook National Weather Service Albuquerque NM 308 AM MDT Wed Jul 5 2017 NMZ501>540-061200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 308 AM MDT Wed Jul 5 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. However...weather can change very rapidly. Always use the latest forecasts...watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Albuquerque NM 1212 PM MDT Wed Jul 5 2017 NMZ501-502-504>509-517>520-525-060300- Northwest Plateau-Chuska Mountains-Northwest Highlands- West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Lower Chama River Valley- Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Upper Tularosa Valley- 1212 PM MDT Wed Jul 5 2017 ...HIGH-BASED SHOWERS AND THUNDERSTORMS WILL CREATE ENHANCED THREAT FOR GUSTY DOWNBURST WINDS TODAY... Hot temperatures will continue over much of central to western New Mexico today with meager amounts of moisture present in the mid levels of the atmosphere. This will lead to the development of high-based showers and thunderstorms this afternoon and into the evening. Much of the rainfall will quickly evaporate as it falls into the dry air below the bases of thunderstorm clouds. This will lead to very gusty winds under and near any showers and thunderstorms. Some of these strong gusts will reach 50 to 60 mph, and could produce localized areas of damage. The threat for these "dry" thunderstorms and their gusty winds will primarily be along and west of the Rio Grande. 52
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Peak wind gust up to 61 mph at Phillips Hill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701955.